New York, 2007

Hail and Damaging Wind in New York, July 13, 2007

July 13, 2007 · NWS BTV · 2 events in 1 county or zone

A unseasonably cool and strong upper level trough moved across northern New York during the morning hours of the 13th. A few thunderstorms developed across St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A unseasonably cool and strong upper level trough moved across northern New York during the morning hours of the 13th. A few thunderstorms developed across St. Lawrence county and produced localized severe weather in the form of nickel size hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 13, 6:40 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 13, 6:40 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
740 AM EDT FRI JUL 13 2007

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SWING THROUGH THE NORTH
COUNTRY TODAY INTO THE EVENING HOURS...BRINGING THE CHANCE FOR
SHOWERS AND SOME THUNDERSTORMS. A RIDGE OF HIGH PRESSURE BUILDS OVER
THE AREA LATE TONIGHT INTO SATURDAY. A COLD FRONT WILL MOVE ACROSS
THE AREA LATE SATURDAY INTO SUNDAY BRINGING ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN WX FEATURE THRU TNGT WILL BE THE UPPER TROUGH OVER THE GREAT
LKS THAT WILL SWING THRU THE FA. AREA RADARS ALREADY SHOWING
SHOWERS...WITH SOME IMBEDDED TS...JUST SOUTH OF KTYX RADAR AT FT
DRUM. THESE WILL LIFT THRU THE CWA THIS MORNING. EXPECTING RW...WITH
SCT TRW TO CONTINUE TO DEVELOP DURING THE DAY AHEAD OF TROUGH. GD
PORTION OF CWA UNDER SL RISK FOR SOME PSSBL SEVERE TS. SOME
INSTAB...WITH CAPE ENHANCED DURING THE AFTERNOON HRS. LL JET OVER
AREA...CD POOL ALOFT AT 500MB(-15C TO -20 C AROUND MIDDAY)...ALONG
WITH WB TEMPS BLW 10KFT COULD ALLOW FOR SOME HAIL FORMATION...SO
WILL KEEP IN INHERITED ENHANCED WORDING FOR POSSBL WINDS/HAIL.
TROUGH LIFTS INTO QUEBEC TNGT...ALLOWING WK SFC RIDGE TO BUILD INTO
THE AREA.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
RIDGE BEGINS TO SHIFT EAST DURING THE DAY SATURDAY AS CD FRNT
APPORACHES THE ST LAW VALLEY DURING THE AFTNOON. THIS FRNT WILL BE
THE MAIN WX FEATURE DURING THE SHORT TERM. THIS FRNT WILL HAVE
BETTER CHANCE FOR SUSTAINED RW/TRW AS WIND FLOW MORE SSW THAN FRI
SYSTEM...ALONG W/ BETTER SFC ENHANCEMENT AS IT WORKS ALONG UPPER
TROUGH BASE. WIND FLOW WILL ALLOW MORE QPF TO ADVECT ALONG FRNT INTO
AREA. HAVE ADJUSTED POPS TO BETTER SHOW FROPA...WHICH TAPERS OFF BY
SUN NGT AS YET ANOTHER SFC RIDGE APPORACHES THE REGION. BEST CHANCE
FOR PRECIP SUN MORN/AFTNOON W/ FRNT OVER CENTRAL CWA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
NO CHANGES MADE TO THE EXTENDED ATTM. WK RIDGE OF HIGH PRESSURE
BUILDS OVER THE NORTH COUNTRY ON MONDAY AHEAD OF NEXT LOW PRESSURE
SYSTEM WORKING DOWN ALONG THE BACKSIDE OF LARGE UPPER LOW OVER
EASTERN/CENTRAL CANADA. LOW TRAVELS ACROSS THE GREAT LKS THEN OVER
CWA BY TUESDAY. SYSTEM FALLS APART INTO EARLY WED MORNING OVER THE
AREA AS UPPER LOW SWINGS THE SFC COMPONENT JUST NORTH OF THE FA.
LATEST RUNS DO CLR CWA ON WED/THURS WHERE CURRENT FORECAST KEEPS
RW/TRW IN. WILL HAVE TO SEE IF MDLS CONSISTENT IN NEXT RUN.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
THRU 12Z SAT...FIRST CLUSTER OF SHRA/TSRA ASSOC WITH DECENT S/W
ROUNDING TROF AXIS IN AREA OF MRGNL INSTABILITY WAS EXITING FA AT
12Z. DECENT LLVL LAPSE RATES AHD OF MID LVL TROF AND NXT APPRCHG
S/W WHICH WL MV ACRS FA LATE MRNG-ERLY AFTN WITH MORE SCT
-SHRA/-TSRA AND LCLZD MVFR AND PSBLY BRF IFR IN TSRA. THEREAFTER
(18-20Z)...DRIER AND COOLER AIR WL ALLOW FOR GRDL CLRG BUT STL
SOME INSTABILITY ALG CNDN BDR IN NY ARD KMSS FOR SLGT CHC -SHRA
THRU 03Z. THEREAFTER...LGT/VRBL WITH FEW-SCT SHLD ACCNT FOR LCLZD
FOG WITH MVFR-LIFR CONDS AT KSLK AND KMPV.

12Z SATURDAY THROUGH TUESDAY...LATEST MODEL PROGS SUGGEST MEAN
UPPER LVL TROUGHINESS SHOULD CONTINUE TO INFLUENCE REGIONAL WX
CONDS DURING MUCH OF THE PERIOD...W/DISTINCT AND FAIRLY SHARP SFC
TROUGH PASSGS DURING LATER SAT/SAT NT AND AGAIN BY MON NT INTO
TUE. THUS ON AND OFF CHC OF -SHRAS/THUNDER AGAIN APPEAR TO BE THE
RULE ALONG WITH SCT MVFR/IFR CONDS IN HEAVIER AND/OR MORE
PERSISTENT ACTIVITY. BEST CHC FOR VFR CONDS SHOULD OCCUR ON
SATURDAY AND AGAIN ON MONDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JN
NEAR TERM...JN
SHORT TERM...JN
LONG TERM...JN
AVIATION...SLW
Hazardous weather outlook, Jul 13, 2:11 AM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
311 AM EDT FRI JUL 13 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-140715-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
311 AM EDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EARLY THIS MORNING
AND THEN AGAIN LATE THIS MORNING INTO THE AFTERNOON. SOME OF THESE
THUNDERSTORMS...ESPECIALLY LATE THIS MORNING AND AFTERNOON MAY
CONTAIN HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 13, 7:27 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
827 AM EDT FRI JUL 13 2007

NYZ026-029-087-131330-
NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-
SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...STAR LAKE...OGDENSBURG...
POTSDAM...GOUVERNEUR
827 AM EDT FRI JUL 13 2007

...SPECIAL WEATHER STATEMENT...

AT 825 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER
OF LOCALLY STRONG THUNDERSTORMS APPROACHING THE SOUTHWESTERN
PORTIONS OF SAINT LAWRENCE COUNTY FROM THE EASTERN END OF LAKE
ONTARIO. THE STORMS WERE PUSHING NORTHEAST AT 40 MPH...AND WILL
AFFECT AREAS FROM HAMMOND...TO GOUVERNEUR AND EDWARDS BETWEEN 9
AND 930 AM. THESE STORMS ARE PRODUCING FREQUENT DEADLY
LIGHTNING...HAIL...AND GUSTY WINDS TO 40 MPH. IF THREATENING
WEATHER APPROACHES...PLEASE SEEK SAFE SHELTER.

JMG

The radar

The Ft Drum radar (KTYX), 122 km away, was scanning. The volume nearest the first event began at 13:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Lawrence

When
July 13, 8:36 AM EST
Where
St. Lawrence County, 5 mi NW of Madrid
Measured
0.88 in hail
Reported by
Public
Coordinates
44.801, -75.222

Nickel size hail reported.

Thunderstorm Wind, St. Lawrence

When
July 13, 9:00 AM EST
Where
St. Lawrence County, Massena
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.930, -74.870

Several trees downed by thunderstorm winds throughout Massena with local power outages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52553, 52554.